New York, 2013

Hail and Damaging Winds in New York, May 10, 2013

May 10, 2013 · NWS BUF · 8 events in 4 counties and zones

Thunderstorms developed ahead of and accompanied a cold front crossing the area. Thunderstorm winds downed trees near Conewango and in Portville, both in Cattaraugus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$40,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed ahead of and accompanied a cold front crossing the area. Thunderstorm winds downed trees near Conewango and in Portville, both in Cattaraugus County. The thunderstorms produced hail measured up to 1.25 inch in diameter in Rushford, Westfield, Springwater, Olean and Randolph. Just north of Hartfield, a funnel cloud developed however it did no damage and never reached the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 10, 12:50 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 10, 12:50 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
150 PM EDT FRI MAY 10 2013

.SYNOPSIS...
LOW PRESSURE CENTERED NEAR LONDON ONTARIO WILL LIFT NORTHEAST
ACROSS SOUTHERN ONARIO INTO QUEBEC ON SATURDAY. THE LOW WILL DRAG
A COLD FRONT ACROSS THE REGION TONIGHT WHICH WILL USHER IN MUCH
COOLER AIR INTO THE START OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AN AREA OF STEADY SHOWERS CONTINUES TO LIFT ACROSS THE EASTERN
SECTIONS OF THE CWA. TO THE WEST SPOTTY SHOWERS ARE BEGINNING TO
DEVELOP AND THIS TREND EXPECTED TO CONTINUE TO INCREASE DURING THE
AFTERNOON/EVENING WITH SHOWERS AND THUNDERSTORMS BECOMING MORE
NUMEROUS IN ADVANCE OF THE APPROACHING COLD FRONT. THE COLD FRONT
WILL CROSS THE WESTERN SECTIONS EARLY TONIGHT AND BY DAYBREAK
EAST.

BEHIND THE FRONT SCATTERED SHOWERS AND LOW CLOUDS WILL LINGER FOR
AWHILE IN THE MORNING THEN SLOWLY CLEAR FROM WEST TO EAST DURING
THE AFTERNOON. MOST NOTABLE HOWEVER WILL BE THE COOL AIR AS
TEMPERATURES WILL BE SOME TEN TO FIFTEEN DEGREES COOLER THAN
TODAY'S READINGS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
LOOK FOR A MUCH MORE SIGNIFICANT DROP IN TEMEPETAURES TO OCCUR
SATURDAY NIGHT AS A POTENT UPPER LEVEL LOW DROPS INTO THE GREAT
LAKES FROM WESTERN ONTARIO...PUSHING A SHARP COLD FRONT ACROSS THE
LOWER GREAT LAKES AHEAD OF IT. EXPECT TERMERPATURES TO DROP INTO
THE UPPER 30S ACROSS WESTERN NEW YORK AND THE SOUITHERN TIER
SATURDAY NIGHT AS MUCH COLDER AND DRIER AIR ADVECTS INTO THE
EMPIRE STATE. ONSHORE FLOW AND A LATER TIMING OF THE FRONTAL
PASSAGE OVERNIGHT SHOULD KEEP THE NORTH COUNTRY AND AREAS NEAR
LAKE ONTARIO IN THE 40S. LIMITED MOISTURE MEANS THAT ANY SHOWER
ACTVITY ACCOMPANYING THE FRONTAL PASSAGE SHOULD BE LIMITED TO JUST
A FEW LIGHT SHOWERS AT BEST.

SUNDAY WILL BE COLD AND BLUSTERY AS THE AFORMENTIONED UPPER LEVEL
TRACKS INTO QUEBEC WHILE THE UPPER LEVEL TROUGH AXIS SWINGS ACROSS
THE LOWER GREAT LAKES. WELL ALIGNED WESTERLY FLOW COUPLED WITH
FAIRLY STEEP LOW LEVEL LAPSE RATES THANKS TO THE STRONG COLD
ADVECTION ALOFT WILL ALLOW FOR GOOD MIXING IN THE BOUNDARY
LAYER...RESULTING IN GUSTS OF 25 TO 40 MPH ACROSS MCUH OF THE
FORECAST AREA...PARTICULARLY DOWNWIND OF THE LAKES WHERE GALE FORCE
GUSTS WILL BE POSSIBLE. THE WINDY CONDITIONS WILL SERVE TO FURTHER
EMPHASIZE THE CHILL AS HIGHS ARE ONLY EXPECTED TO REACH THE UPPER
40S TO LOWER 50S WITH WIND CHILLS IN THE 30S. IN ADDITION THE
INSTABILITY INDUCED BY THE COLD ADVECTION ALOFT WILL YIELD PLENTY OF
CLOUD COVER ACROSS THE AREA ALONG WITH A POTENTIAL FOR SCATTERED
RAIN SHOWERS IN THE AFTERNOON.

THE CHILL WILL CONTINUE INTO SUNDAY NIGHT AS THE UPPER LEVEL TROUGH
AND THE CORE OF THE COLD AIR ALOFT CROSSES NEW YORK STATE AS 850MB
TEMPS DROP BELOW -6C. OVERNIGHT LOWS NEAR THE LAKES WILL DROP INTO
THE MID 30S WHILE FARTHER INLAND A HARD FREEZE WILL BE POSSIBLE
ACROSS THE SOUTHERN TIER AS LOWS BOTTOM OUT IN THE UPPER 20S. THE
COMBINATION OF CONTINUED WESTERLY FLOW ACROSS THE LAKES ALONG WITH
THE COLD AIR ALOFT COULD GENERATE LAKE EFFECT
PRECIPITATION...PARTICULARLY EAST OF LAKE ONTARIO WHERE SFC-850MB
DELTA-T VALUES WILL DROP TO -14C. HAVE BUMPED POPS UP TO LIKELY
ACROSS THE NORTH COUTNRY AND GIVEN THAT TEMPS WILL DROP INTO THE MID
30S THERE...WE COULD SEE A RAIN/SNOW MIX ACROSS THE TUG HILL PLATEAU.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE RETURN TO MORE ACTIVE WEATHER WILL CONTINUE THROUGH THE LONG
TERM NOW THAT THE PERSISTENT BLOCKING PATTERN HAS BEEN BROKEN
DOWN...TO BE REPLACED BY A MORE ZONAL FLOW ALONG THE US/CANADIAN
BORDER.

THE UPPER LEVEL TROUGH THAT BROUGHT THE COOL DOWN OVER THE WEEKEND
WILL CONTINUE TO IMPACT THE REGION MONDAY. AS A RESULT HIGHS ON
MONDAY WILL ONLY BE IN THE LOWER TO MID 50S AT BEST...WITH UPPER 40S
ACROSS HIGHER TERRAIN. TEMPS WILL GET COLD ENOUGH MONDAY NIGHT TO
BRING THE POTENTIAL FOR FROST INLAND FROM THE IMMEDIATE LAKESHORES.

THE TROUGH WILL QUICKLY PULL AWAY MONDAY NIGHT AND TUESDAY MORNING
WITH A RETURN TO DRY WEATHER. A WARM FRONT WILL THEN CROSS THE
REGION ON TUESDAY. MODEL GUIDANCE HAS BEEN WAVERING BETWEEN A MAINLY
DRY WARM FRONT OR BETTER SHOWER CHANCES. FOR NOW WILL STICK WITH
PREVIOUS FORECAST CONTINUITY AND KEEP TUESDAY MAINLY DRY.

FROM WEDNESDAY INTO THURSDAY A MUCH WARMER AIRMASS WILL PUSH QUICKLY
EAST ACROSS THE NATION AND INTO OUR REGION AS THE PATTERN REMAINS
PROGRESSIVE AND BEGINS TO DE-AMPLIFY. EXPECT TEMPS TO SOAR TO WELL
ABOVE AVERAGE AGAIN. UNLIKE THE LAST WARM STRETCH...A FRONTAL ZONE
AND MORE ACTIVE FLOW ALOFT WILL BE NEARBY. THIS WILL BRING CHANCES
OF SHOWERS AND EVEN A FEW THUNDERSTORMS TO THE REGION ALONG WITH A
SOMEWHAT MUGGIER AIRMASS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL CONTINUE ACROSS WESTERN NEW YORK AS AN AREA OF
SHOWERS LIFTS NORTHEAST ACROSS THE REGION. VSBYS BRIEFLY LOWER TO
MVFR IN THESE SHOWERS. SHOWERS WILL CONTINUE TO BECOME MORE
NUMEROUS DURING THE AFTERNOON AND THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT. A CHANCE OF A FEW THUNDERSTORMS MAY ALSO
BECOME POSSIBLE AS SOME WEAK TO MODEST INSTABILITY DEVELOPS BUT
HAVE LEFT OUT OF THE TAFS DUE TO LOWER CONFIDENCE AT ANY
PARTICULAR SITE. CIGS/VSBYS LOWER BACK TO MVFR/IFR LATER THIS
EVENING JUST AHEAD OF AND RIGHT BEHIND THE SYSTEMS COLD FRONT
WHICH SHOULD CROSS THE REGION 06-12Z.

OUTLOOK...
SATURDAY...SHOWERS TAPERING OFF WITH IMPROVEMENT BACK TO MVFR/VFR.
SUNDAY AND MONDAY...MAINLY VFR WITH A CHANCE OF AFTERNOON SHOWERS
BOTH DAYS.
TUESDAY...VFR.

&&

.MARINE...
SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS
ACROSS THE LAKE THIS EVENING AHEAD OF AN APPROACHING COLD FRONT.

A PROGRESSIVELY STRONGER WESTERLY FLOW WILL SET UP ACROSS THE
LOWER LAKES REGION BEHIND THE COLD FRONT FOR THE WEEKEND...WITH
WINDS AND WAVES POSSIBLY INCREASING TO ADVISORY LEVELS BY SUNDAY
AND MAYBE EVEN GALE FORCE ON LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...WOOD
LONG TERM...HITCHCOCK/WOOD
AVIATION...LEVAN
MARINE...LEVAN
Hazardous weather outlook, May 10, 4:27 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
527 AM EDT FRI MAY 10 2013

NYZ001>008-010>014-019>021-085-110930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
527 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-110930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
527 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STRONG COLD FRONT WILL CROSS THE LOWER GREAT LAKES LATE SATURDAY
NIGHT. WINDS BEHIND THE FRONT MAY APPROACH GALE FORCE FOR A TIME
ON SUNDAY...PARTICULARLY ON LAKE ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 10, 1:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EDT FRI MAY 10 2013

NYZ012-019-020-085-101930-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
248 PM EDT FRI MAY 10 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CHERRY CREEK...AND MOVING
  NORTHEAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4266 7853 4231 7831 4205 7913 4230 7930

ZAFF

The radar

The Buffalo radar (KBUF), 74 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Allegany

When
May 10, 3:15 PM EST
Where
Allegany County, 0.69 mi N of Rushford
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.390, -78.250

Thunderstorm Wind, Cattaraugus

When
May 10, 3:30 PM EST
Where
Cattaraugus County, 0.69 mi S of Conewango
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.220, -79.030

Law enforcement reported trees down by thunderstorm winds.

Funnel Cloud, Chautauqua

When
May 10, 3:45 PM EST
Where
Chautauqua County, 0.69 mi N of Hartfield
Reported by
Emergency Manager
Coordinates
42.280, -79.470

Hail, Chautauqua

When
May 10, 4:04 PM EST
Where
Chautauqua County, 0.51 mi W of Westfield
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.320, -79.580

Hail, Livingston

When
May 10, 4:39 PM EST
Where
Livingston County, 0.51 mi E of Springwater
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.630, -77.590

Hail, Cattaraugus

When
May 10, 5:10 PM EST
Where
Cattaraugus County, Olean
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Social Media
Coordinates
42.080, -78.430

Hail, Cattaraugus

When
May 10, 5:15 PM EST
Where
Cattaraugus County, 1.47 mi SSE of Randolph
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.150, -78.970

Thunderstorm Wind, Cattaraugus

When
May 10, 6:45 PM EST
Where
Cattaraugus County, 0.86 mi NW of Portville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.040, -78.340

The Fire Department reported trees down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455406, 455409, 455411, 455413, 455414, 455416, 455418, 455420.